Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 78, NWS Nashville, TN

June 17, 2018Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 17, 2018, 3:25 PM CDT for Williamson County, Tennessee. It was in force for 34 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2018, 3:25 PM CDT (20:25 UTC)
Expired
Jun 17, 2018, 3:59 PM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Williamson County, TN

The radar

The Nashville radar (KOHX), 45 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 3:31 PM CDTHAIL 1Franklin, TNPICTURE OF QUARTER SIZE HAIL IN FRANKLIN.
Jun 17, 3:45 PM CDTTSTM WND DMGFranklin, TNA TWO AND A HALF INCH DIAMATER TREE DOWN BLOCKING BERRY CHAPEL ROAD NEAR LYNWOOD WAY. ALSO TREE DOWN AT LYNWOOD WAY NEAR FRANKLIN ROAD IN THE LYNWOOD DOWNS SUBDIVISION.
Jun 17, 3:45 PM CDTTSTM WND DMGFranklin, TNTREE DOWN AT CARNTON LANE AND BRANDON DRIVE. COMPLETELY BLOCKING ROADWAY.
Jun 17, 3:45 PM CDTTSTM WND DMGFranklin, TNTREE DOWN BERRY CHAPEL ROAD NEAR LYNWOOD WAY. 2 1/2 INCH TREE DIAMETER DOWN BLOCKING ROADWAY. ALSO TREE DOWN AT LYNWOOD WAY NEAR FRANKLIN ROAD (LYNWOOD DOWNS SUBDIVISION).
Jun 17, 3:45 PM CDTNON-TSTM WND DMGFranklin, TNTREE DOWN BERRY CHAPEL ROAD NEAR LYNWOOD WAY. 2 1/2 INCH TREE DIAMETER DOWN BLOCKING ROADWAY. ALSO TREE DOWN AT LYNWOOD WAY NEAR FRANKLIN ROAD (LYNWOOD DOWNS SUBDIVISION).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

688 
WUUS54 KOHX 172025
SVROHX
TNC187-172115-
/O.NEW.KOHX.SV.W.0078.180617T2025Z-180617T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
325 PM CDT SUN JUN 17 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  North central Williamson County in Middle Tennessee...

* Until 415 PM CDT.

* At 324 PM CDT, a severe thunderstorm was located over Franklin,
  moving northwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Franklin, Brentwood, Thompson's Station, Leipers Fork and Natchez
  Trace At Highway 96.

This includes Interstate 65 between mile markers 64 and 68.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3593 8677 3583 8690 3594 8708 3605 8691
TIME...MOT...LOC 2024Z 130DEG 6KT 3592 8688 

HAIL...1.00IN
WIND...60MPH
 
$$

07
2 follow-up statements
556 
WWUS54 KOHX 172043
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
343 PM CDT SUN JUN 17 2018

TNC187-172115-
/O.CON.KOHX.SV.W.0078.000000T0000Z-180617T2115Z/
Williamson TN-
343 PM CDT SUN JUN 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL WILLIAMSON COUNTY...

At 343 PM CDT, a severe thunderstorm was located near Franklin,
moving northwest at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Franklin and Thompson's Station. 

This includes Interstate 65 between mile markers 64 and 65.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3590 8681 3583 8690 3592 8703 3603 8691
TIME...MOT...LOC 2043Z 130DEG 6KT 3594 8691 

HAIL...1.00IN
WIND...60MPH
 
$$

07
411 
WWUS54 KOHX 172059
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
359 PM CDT SUN JUN 17 2018

TNC187-172109-
/O.CAN.KOHX.SV.W.0078.000000T0000Z-180617T2115Z/
Williamson TN-
359 PM CDT SUN JUN 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WILLIAMSON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3590 8681 3583 8690 3592 8703 3603 8691
TIME...MOT...LOC 2058Z 130DEG 6KT 3596 8694 

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:31 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 17, 1:31 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
131 PM CDT Sun Jun 17 2018

.DISCUSSION...

Already cells are popping up along the Cumberland Plateau with a
cumulus field filling in across the remainder of Middle Tennessee.
Expect cells to become more widespread during the afternoon, then
mostly dissipate by sunset. Morning sounding from OHX once again
shows good instability with steep mid-level lapse rates and
sufficient moisture. Given that there is so little shear, any
storms that eventually become strong to severe will be limited to
hail and gusty winds. High pressure continues to cover the
southeast U.S. this afternoon both at the surface and aloft. With
so little support aloft, cells today will be slow-movers, and
existing cells are exhibiting westward/southwestward propagation.
High pressure will remain the dominant feature across the region
for most of this week, and only when we get to Thursday and Friday
do we see the ridge start to break down. Both the GFS and Euro
bring a shortwave into the Great Plains on Thursday, and this
system will maintain its amplification as it moves eastward (as
opposed to getting washed out by the ridge). The upper trough will
move across Middle Tennessee around 00Z Sunday. Don't know that
we'll get an actual fropa at the surface, but POP's will increase
somewhat as we head toward next weekend. In the near term, look
for temperatures to level off beginning tomorrow with heat indices
generally topping out in the upper 90's. Given that the current
level of instability will remain with us for the foreseeable
future, scattered thunderstorms during peak-heating hours are
going to be a fixture this week. At this time, the SPC still only
shows general thunderstorms for Middle Tennessee on days 1-3, so
most of our storms should behave themselves. And no heat
advisories will be needed anytime soon.

&&

.AVIATION...
18Z TAF DISCUSSION.

Pattern to remain generally the same this taf cycle. Convection
largely isold-sct and diurnal in nature. Have included VCTS all
sites for possible storms but CSV in area of greatest expected
coverage this afternoon. Light pre-dawn fog very likely and have
included as well. May have to add brief TEMPO group for convection
later today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      74  92  73  93  73 /  20  30  10  30  20
Clarksville    73  91  72  91  72 /  20  30  10  20  20
Crossville     69  86  68  85  68 /  20  30  20  30  20
Columbia       72  91  71  91  71 /  20  40  10  20  20
Lawrenceburg   71  90  70  90  70 /  20  40  20  20  20
Waverly        72  90  72  90  71 /  20  30  10  20  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........07
Hazardous weather outlook, Jun 17, 5:02 AM CDT, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
502 AM CDT Sun Jun 17 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-181015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
502 AM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Heat index values will peak in the 98-103 degree range this
afternoon across much of Middle Tennessee west of the Cumberland
Plateau. Use caution if outdoors for long periods of time, as this
combination of heat and humidity can cause heat stroke and heat
exhaustion quickly.

Widely scattered thunderstorms are expected across Middle
Tennessee this afternoon, some of which could be strong to
possibly severe with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Shamburger

In the hours before

Local storm report, Jun 17, 2:34 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
234 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             10 WNW CROSSVILLE       36.01N  85.20W
06/17/2018  E0.75 INCH       CUMBERLAND         TN   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL REPORT.

&&

EVENT NUMBER OHX1800146

FBORDEN
Local storm report, Jun 17, 2:47 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
247 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             COOPERTOWN              36.44N  86.97W
06/17/2018  E0.75 INCH       ROBERTSON          TN   PUBLIC

&&

EVENT NUMBER OHX1800147

FBORDEN
Special weather statement, Jun 17, 3:14 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Nashville TN
314 PM CDT SUN JUN 17 2018

TNZ059-172100-
Williamson TN-
314 PM CDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WILLIAMSON COUNTY UNTIL
400 PM CDT...

At 314 PM CDT, Doppler radar was tracking a strong thunderstorm over
Franklin, moving northwest at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Franklin, Brentwood, Leipers Fork and Natchez Trace At Highway 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3604 8683 3596 8674 3584 8688 3594 8710
      3605 8693
TIME...MOT...LOC 2014Z 130DEG 6KT 3593 8687

07
Special weather statement, Jun 17, 3:15 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Nashville TN
315 PM CDT SUN JUN 17 2018

TNZ062-172045-
Rutherford TN-
315 PM CDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUTHERFORD COUNTY UNTIL
345 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm near
Murfreesboro, moving northwest at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Murfreesboro and Smyrna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3595 8649 3587 8634 3576 8651 3582 8661
      3583 8661 3583 8663 3584 8661 3584 8660
      3585 8660
TIME...MOT...LOC 2015Z 130DEG 6KT 3585 8649

07
Local storm report, Jun 17, 3:20 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
320 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             5 W MURFREESBORO        35.86N  86.48W
06/17/2018  E0.75 INCH       RUTHERFORD         TN   PUBLIC

            DIME SIZE HAIL REPORT NEAR BLACKMAN HIGH SCHOOL.

&&

EVENT NUMBER OHX1800148

FBORDEN
Local storm report, Jun 17, 3:23 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
323 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     SPRINGFIELD             36.50N  86.88W
06/17/2018                   ROBERTSON          TN   SOCIAL MEDIA

            FACEBOOK REPORT OF SMALL TREE LIMBS SCATTERED AROUND
            FROM WIND.

&&

EVENT NUMBER OHX1800149

FBORDEN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:07 PM CDTSpecial Weather StatementOHXDavidson53 min
Jun 16, 7:09 PM CDTSevere Thunderstorm WarningOHXDavidson27 min
Jun 16, 7:27 PM CDTSpecial Weather StatementOHXVan Buren33 min
Jun 16, 7:31 PM CDTSevere Thunderstorm WarningOHXVan Buren13 min
Jun 16, 8:16 PM CDTSpecial Weather StatementOHXVan Buren29 min
Jun 17, 2:22 PM CDTSpecial Weather StatementOHXCumberland38 min
Jun 17, 3:14 PM CDTSpecial Weather StatementOHXWilliamson46 min
Jun 17, 3:15 PM CDTSpecial Weather StatementOHXRutherford30 min
Jun 17, 3:47 PM CDTSpecial Weather StatementOHXWilliamson43 min
Jun 17, 3:49 PM CDTSpecial Weather StatementOHXDavidson41 min
Jun 17, 3:58 PM CDTSevere Thunderstorm WarningOHXDavidson27 min
Jun 17, 4:20 PM CDTSpecial Weather StatementOHXSumner25 min
Jun 17, 4:22 PM CDTSevere Thunderstorm WarningOHXSumner, Wilson23 min
Jun 17, 4:23 PM CDTSpecial Weather StatementOHXDavidson52 min
Jun 17, 4:31 PM CDTSpecial Weather StatementOHXMaury44 min
Jun 17, 4:41 PM CDTSevere Thunderstorm WarningOHXMaury17 min
Jun 17, 4:56 PM CDTSevere Thunderstorm WarningOHXSumner24 min
Jun 17, 5:19 PM CDTSpecial Weather StatementOHXMacon, Smith, Trousdale41 min
Jun 17, 5:32 PM CDTSpecial Weather StatementOHXCannon28 min
Jun 17, 6:06 PM CDTSpecial Weather StatementOHXDeKalb24 min
Jun 17, 6:12 PM CDTSpecial Weather StatementOHXSmith33 min
Jun 17, 6:34 PM CDTSpecial Weather StatementOHXWilson26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.